Jump to content
Important Survey - Please Participate ×

Rapid taper?


[a6...]

Recommended Posts

[a6...]
I have just been to see (another) head doctor and had to explain my situation for literally the 20th time and has perscribed me Zopliclone and 100mg Sertraline. I also recieved a call about my appointment to see a drug detox doctor tomorrow about a taper. I asked what time scale the taper would last and he said 'about a month'. Is it just me but does that seem like a rather fast taper from 3 months or so of sporadic use of diazepam ranging from 5mg to 50mg? Also doesn't Zopiclone make things worse not better? I'm confused, I have show them the Ashton method which they disregarded, should I trust these 'medical professionals'?
Link to comment
Share on other sites

Some people can come off benzos fairly fast without terrible symptoms, and the chances of an easy taper are higher if you have only been on for 3 months as opposed to 10+ years like me. BUT it's not a good idea to assume it will be easy. Everyone's brain chemistry is different. Dependence can absolutely form in 3 months, and it's possible that you will have w/d symptoms. My personal advice to anyone is to cut a small amount from their daily dose (10% if they can manage an amount that small), then wait a few days to see how their body reacts. For me it takes a few days for the benzos to cycle out of my system, so I don't know how the cut will affect me until I give it some time.

 

I'm seeing some red flags with your doc. The "about a month" thing is a clue that he hasn't done any research. That's the old one-size-fits-all way of thinking about benzos. You also said he was dismissive about the Ashton Manual, and I would be suspicious of anyone who isn't willing to listen to new information.

 

Can you keep searching for a more sympathetic doctor? Personally I've found I have to take the "catch more flies with honey" approach. That is: smile, be polite, let them talk a lot, nod and say "Oh I see, that's interesting," don't ruffle their ego feathers. I'm usually not a manipulative person, but in this case my health is at stake, and I just can't take any chances with ignorant doctors.

Link to comment
Share on other sites

[a6...]

Thanks for the reply. I can't say for sure what he is going to percribe or for how long until tomorrow I wanted to see what advice. Having had a forced cold turkey from Temazepam and Nitrazepam ten years ago the whole thing teffifies me. I don't think they have invented the right words for benzo withdrawal yet, things like 'night terrors' and .'extreme anxiety' don't really cover it. It felt like my soul was being ripped out and all my bad thoughts turned inwards like nails. I think all doctors who work in field should have experience of these things, personal  experience.

 

That's what bought me here. There's a lot more knowledge on here than anything learnt from any number of dry medical text books.

Link to comment
Share on other sites

[a6...]
Ok so I saw the perscribing doctor on Friday who is starting a 3 month taper plan reducing 2mgs per week or two weeks I can't recall. I'm in the UK and tapering from 50mg daily but apparently they can't do a taper from that high a dose only 30mg. So I was told to take 40mg Saturday/Sunday then dropping to 30mg tomorrow. Is it just me but does this seem all rather hotch potch and fast compared to the Ashton Manual (which he dismissed) ?
Link to comment
Share on other sites

Well the good news is that it is usually easier to taper the high dosages, but gets more difficult as you get down. If you don't have a lot of options, I would try and go into this with a good attitude and hope for the best.

 

But going onto zopiclone seems like a really bad idea. It is a hair better than Ambien, but still, z-drugs only seem to make withdrawal more uncomfortable, and drag out the symptoms even after you jump. Can you avoid taking it? Do you have really bad insomnia? A non z-drug sleep aid would be a better option if insomnia is intolerable.

Link to comment
Share on other sites

Hi Fleety,

 

I agree that it's hard to find the right words to describe benzo withdrawal. Certainly "anxiety" doesn't cover it. I once described it as: "It feels like my mind is trying to crawl out of my brain, and my brain is trying to crawl out of my head." (This was when I tried tapering too fast or when I cold-turkeyed for a few days when I ran out of pills. Thankfully it hasn't been that bad during my slow taper.)

 

I don't know much about diazepam dosage, but I always think of benzo tapers in terms of percentages. If we say your original dose is 50mg, then you would be dropping 4% every week or two weeks. That seems like a reasonabe pace.

 

From the Ashton manual:

As a very rough guide, a person taking 40mg diazepam a day (or its equivalent) might be able to reduce the daily dosage by 2mg every 1-2 weeks until a dose of 20mg diazepam a day is reached. This would take 10-20 weeks. From 20mg diazepam a day, reductions of 1 mg in daily dosage every week or two might be preferable. This would take a further 20-40 weeks

 

I'm sorry your doctor is dismissive. The good news is, it sounds like he happened to set up a taper plan that fits with Ashton's general guidelines. Hopefully this taper will work out for you!  :)

Link to comment
Share on other sites

I was dependent and going into WD after 2 months use - because I was taking various doses of V in bursts, with some abstinence. 

But I only realised it was WD months later. Because of the lag. My GP diagnosed me with PTSD and threw even more benzos on the fire.

Link to comment
Share on other sites

Ok so I saw the perscribing doctor on Friday who is starting a 3 month taper plan reducing 2mgs per week or two weeks I can't recall. I'm in the UK and tapering from 50mg daily but apparently they can't do a taper from that high a dose only 30mg. So I was told to take 40mg Saturday/Sunday then dropping to 30mg tomorrow. Is it just me but does this seem all rather hotch potch and fast compared to the Ashton Manual (which he dismissed) ?

 

My GP tried this 2mg a week with me too.

Actually I went 5mg a week from 35 to 20, then 20 to 14 at 2mg a week.

It was BRUTAL. I ended up in a psych ward. I don't want to freak you but you absolutely must be firm with your doctor about this. 2mg a week is way, way too fast, definitely past 25 mg or so, if you've proved susceptible to bad WD before. The latest BMA guidance is based on Ashton (her revised and updated protocols).

Link to comment
Share on other sites

2mg a week is way, way too fast, definitely past 25 mg or so, if you've proved susceptible to bad WD before. The latest BMA guidance is based on Ashton (her revised and updated protocols).

 

Hi Belfast,

 

Do you have a link to Ashton's updated guidelines? I want to make sure I'm looking at the most accurate info.

 

Thanks!

--Trin

 

Link to comment
Share on other sites

[a6...]
Thanks for this. Ive shown the Ashton stuff to the various docs and shrinks over the pasr two weeks but just gets dismissed. I'm in the UK and seem to be light years behind when it comes to Benzo withdrawal. Alcohol and Heroin whilst I have no experience of either they seem to have better grasp of, benzos no. I have only been on this taper since Tuesday having to pic up the boxes of 2mgs pills daily. Like I say I'm being dropped 2mgs a week and then jump from 2mgs at the end. I'm not even sure how how I'm meant to be taken all these pills. All in one gl a night? Take one every hour or what? Anyone have any clue because the docs sure don't.
Link to comment
Share on other sites

×
×
  • Create New...